Hail, Palo Alto
- When
- August 18, 7:37 PM CST
- Where
- Palo Alto County, 2 mi E of Emmetsburg
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 43.117, -94.667
A hot and humid airmass was in place across Iowa during the afternoon of the 18th. Surface temperatures were in the 95 to 103 degree range with dew point temperatures in the upper 60s and 70s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A hot and humid airmass was in place across Iowa during the afternoon of the 18th. Surface temperatures were in the 95 to 103 degree range with dew point temperatures in the upper 60s and 70s. This produced CAPE values in the 4000 to 5000 J/kg range over the state. A small MCS developed in northern Kansas during the afternoon and tracked northeast into west central and northwest Iowa. The storms produced hail and high winds in those areas. A few of the storms clipped the northwest part of the Des Moines CWA. Golf ball size hail fell east of Emmetsburg in Palo Alto County. Gusty winds and some hail developed farther east later in the evening as a strong outflow boundary pushed east into the state as the MCS decayed. These storms generally produced marble size hail and winds of 45 MPH.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 18, 2:20 PM CST, 5 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 320 PM CDT MON AUG 18 2003 CUR FCSTS ARE CLOSE ON TRACK. WL KEEP HEAT ADVY INTO THE EVE AS IS GOING, HWVR IT IS LKLY WE WONT MEET CRITERIA WITH A LTL STGR WIND. CLDS WL HOLD TEMPS A BIT COOLER THAN TDA AS WELL. LOWS TNGT NOT LKLY TO REMAIN AOA 75 EITHER. MAIN FCST CONCERNS ARE WITH PCPN TIMING AND TEMPS THRUT FCST PD. WL GO WITH GOING TIMING OF LATE TUE IN THE FAR WEST, OVR CWA TUE NGT THROUGH WED NGT AND LINGERING ERY MRNG THU. ALL IN CHC CAT AND AMTS NOT XPCTED TO BE ALL THAT GREAT. IN SPITE OF MSTR IN PLACE, DYNAMICS ARE NOT ALL THAT IMPRESSIVE. AS FOR TEMPS, OPTED TO GO A FEW DEG COOLER TUE THAN TDA, AND ABT 5 DEG COOLER WED THAN TUE MAINLY DUE TO CLDS. FEEL COOLING FCST BY GFS IS OVERDONE BASED ON ENS RUNS AND WENT FOR THE SOFTER SOLN. TEMPS WL DROP INTO THE 80S BY THU INTO THE WKND, BUT SHUD BE BACK TO NR 90 AHD OF NXT FNTL SYSTEM MON. NO PCPN IN LATE PDS AS FEEL TSRA CHCS WL BE IN THE 15TH PD. .DSM...HEAT ADVISORY SOUTHWEST HALF OF CWA.
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 520 AM CDT MON AUG 18 2003 ...HIGH HEAT INDICES ACROSS CENTRAL IOWA TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THE COMBINATION OF HEAT AND HUMIDITY WILL PUSH HEAT INDICES ABOVE 100 DEGREES FOR MUCH OF CENTRAL IOWA THROUGH THIS EVENING. OTHERWISE...NO THUNDERSTORMS ARE FORECAST THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SLOW MOVING COLD FRONT WILL APPROACH IOWA LATE TUESDAY AND PASS THROUGH THE STATE BY WEDNESDAY NIGHT. CHANCES FOR THUNDERSTORMS ARE EXPECTED FROM TUESDAY AFTERNOON INTO EARLY THURSDAY MORNING AS THE BOUNDARY PASSES THROUGH THE STATE. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT...PRIMARILY NORTHWEST OF A DENISON TO FORT DODGE TO ALGONA LINE. ADDITIONAL THREATS FOR SEVERE STORMS WILL OCCUR WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT ACROSS ALL OF CENTRAL IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TUESDAY NIGHT...AS WELL AS WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). COGIL
The Des Moines radar (KDMX), 172 km away, was scanning. The volume nearest the first event began at 01:37 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378512.